Alert archive / Wyoming / Flash Flood Warnings in 2023
Flash Flood Warning 4, NWS Cheyenne, WY
NWS Cheyenne, WY issued this flash flood warning at Jun 12, 2023, 2:08 PM MDT for Albany County, Carbon County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2023, 2:08 PM MDT (20:08 UTC)
- Expired
- Jun 12, 2023, 5:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Albany County, WY, Carbon County, WY
The radar
The Cheyenne radar (KCYS), 117 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.1 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1240 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
545
WGUS55 KCYS 122008
FFWCYS
WYC001-007-122300-
/O.NEW.KCYS.FF.W.0004.230612T2008Z-230612T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
208 PM MDT Mon Jun 12 2023
The National Weather Service in Cheyenne has issued a
* Flash Flood Warning for...
The Mullen Fire Burn Scar Area in...
Southeastern Carbon County in south central Wyoming...
Southwestern Albany County in southeastern Wyoming...
* Until 500 PM MDT.
* At 208 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Mullen Fire Burn Scar Area. Between 0.5 and 1
inch of rain has fallen. Additional rainfall amounts of 0.5 to 1
inch are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
Excessive rainfall over the burn scar may result in debris flow
moving through the Pelton Creek and Boswell Creek. The debris flow
can consist of rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding caused by
thunderstorms in and around the Mullen Fire Burn Scar
Area.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Mullen Fire Burn Scar Area.
* Some locations that will experience flash flooding include...
Miller Lake Campground, Evans Creek Campground, Illinois Creek
Campground, Boswell Creek Campground and Woods Landing-Jelm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Mullen Fire Burn Scar Area. Severe debris flows can
also be anticipated across roads. Roads and driveways may be washed
away in places. If you encounter flood waters...climb to safety.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4111 10638 4115 10630 4115 10624 4111 10620
4111 10615 4110 10612 4110 10609 4109 10606
4100 10605 4100 10617 4100 10631
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Fuller/AJA1 follow-up statement
856
WGUS75 KCYS 122304
FFSCYS
Flash Flood Statement
National Weather Service Cheyenne WY
504 PM MDT Mon Jun 12 2023
WYC001-007-122314-
/O.EXP.KCYS.FF.W.0004.000000T0000Z-230612T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Albany WY-Carbon WY-
504 PM MDT Mon Jun 12 2023
...FLASH FLOOD WARNING FOR THE MULLEN FIRE BURN SCAR AREA HAS
EXPIRED FOR SOUTHEASTERN CARBON AND SOUTHWESTERN ALBANY COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4111 10638 4115 10630 4115 10624 4111 10620
4111 10615 4110 10612 4110 10609 4109 10606
4100 10605 4100 10617 4100 10631
$$
BrothersWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 2:04 PM MDT, 4 minutes earlier.
Area forecast discussion, Jun 12, 2:04 PM MDT, 4 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 204 PM MDT Mon Jun 12 2023 .SHORT TERM...(This evening through Tuesday) Issued at 116 PM MDT Mon Jun 12 2023 One more active day of moderate to occasionally heavy rain is underway across southeast Wyoming and western Nebraska. The current nebulous flow pattern that has persisted across the central high plains and central Rockies continues today, resulting in similar airmass-type thunderstorm activity. PWAT values remain around 1 to 1.5 sigma for mid-June, with skinny-CAPE profiles, weak storm motions, and negligible CIN evident in forecast soundings. An observed forecast sounding just south of the CO/WY border showed PWAT values of at least 0.8". Rapid destabilization has occurred in areas devoid of mid and upper- level cloud cover, and the expectation is for that to continue in areas farther north up I-25, the eastern plains, and in the Laramie/Snowy Ranges. Most short-term forecast guidance indicates the potential for at least an inch of rain in the strongest cores, and localized flooding remains a concern especially in any spots that see multiple rounds of heavy rain. This may ultimately occur as storm propagation results in the stronger cores drifting west- southwest, or even remaining nearly stationary, as additional developing storms drift generally south to north in the mean wind flow. Regardless of the somewhat chaotic nature of convective trends, the current Flood Watch remains in place until 06z tonight. Additional flood advisories and warnings are certainly possible and motorists should be on vigilant guard this afternoon for ponding on local roads and highways. Typical diurnal trends will result in diminishing activity overnight, although this will be somewhat complicated by any dominant storm clusters that move north out of the Colorado Front Range. Some CAM guidance solutions depict a lingering MCV drifting north to the CO/WY/NE border, which may keep shower activity going in southeast Wyoming through Tuesday morning. Generally northerly surface flow will move in from the northern high plains on Tuesday afternoon across most of southeast Wyoming and southwest Nebraska, which will usher in some slightly drier air at the surface and aloft. This will help limit the convective activity on Tuesday afternoon and evening as forecast soundings depict much lower PWAT values and some light west-southwesterly storm motions. That being said, one or two stronger cores may still pose a heavy rain threat, especially over the Snowy and Sierra Madre mountain ranges. .LONG TERM...(Tuesday night through Monday) Issued at 116 PM MDT Mon Jun 12 2023 Main Weather Highlights: 1) Rounds of afternoon scattered showers and thunderstorms across much of SE Wyoming will be possible Wednesday and Thursday. Some organized strong to potentially severe thunderstorms may be possible. 2) Frontal boundary will bring another round of showers and thunderstorms to the region on Thursday. Some strong to severe thunderstorms will be possible. 3) The weather pattern begins to shift on Friday which may usher in more organized severe weather across SE Wyoming and the Nebraska Panhandle on Friday and into the weekend. Temperatures are expected to approach seasonal normals over the weekend. Overview: The last rounds of the prolonged wet pattern with daily widespread showers and thunderstorms with heavy rain looks to come to an end on Wednesday. The overall weather pattern begins to shift toward a more progressive pattern with a return to some type of westerly flow aloft and frontal boundaries and upper level shortwaves moving aloft. This will be first evident by a weak boundary moving through on Thursday ahead of an approaching upper level trough across the Montana. While the coverage of the precipitation chances will decrease as we return to a more diurnal thunderstorm curve, expect daily chances for thunderstorms to continue through the week and into the weekend. With the return of better winds aloft and the abundant low level moisture some organized severe weather may be possible on Friday and Saturday. Discussion: Wednesday looks similar to Tuesday in regards to westerly winds as well as a shortwave tracking just south of the CWA. This shortwave has a bit more moisture with it so coverage of storms will likely be more scattered. Instability looks better with about 1200 J/kg of MUCAPE. Severe potential will still be limited by weak shear. Heading into the end of the week, flow becomes more northwesterly with a trough passing to the north. Storms during this time look more likely with more widespread coverage. Severe storms cannot be ruled out during this time, especially Friday. Instability and shear look the best on Friday compared to any other day of the week, so will continue to monitor this. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1137 AM MDT Mon Jun 12 2023 A very moist atmosphere has kept low clouds and MVFR CIGs lingering at terminals across the area. Expect this to continue throughout the afternoon with peaks of sun also possible with brief VFR conditions. Later this afternoon, storms will push north out of Colorado and into southeast Wyoming and western Nebraska. Storm coverage will be widespread across much of the area. Main concern with storms will be heavy downpours and torrential rain. This will likely lead to very poor visibility and likely IFR conditions at times. Some thunderstorms may also contain small hail and gusty winds. Storms will continue through the evening and eventually dissipate later tonight. && .FIRE WEATHER... Issued at 116 PM MDT Mon Jun 12 2023 Cool temperatures and a moist, rainy airmass will remain in place over southeast Wyoming and Western Nebraska on Monday into Tuesday. By midweek, expect a more dry airmass to move in from the west. Fire weather conditions will remain minimal however, with afternoon and evening thunderstorms possible especially by Thursday. Winds will remain generally light out of the west with briefly gusty winds near any thunderstorms. && .HYDROLOGY... Issued at 116 PM MDT Mon Jun 12 2023 Flood Watches remain in place over southeast Wyoming this afternoon. While river flooding is not expected, isolated instances of rises on local creeks or streams are possible with any heavier storms. Repeated storms or training of heavy rain over similar locations may cause a few local instances of stream flooding. The threat will diminish rapidly after around 9pm tonight as thunderstorms end. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...Flood Watch until midnight MDT tonight for WYZ106-115>119. NE...None. && SHORT TERM...MAC LONG TERM...AW AVIATION...SF FIRE WEATHER...MAC HYDROLOGY...MAC
Hazardous weather outlook, Jun 12, 1:21 PM MDT, 47 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 121 PM MDT Mon Jun 12 2023 NEZ002-003-019>021-054-055-095-096-WYZ101>119-131930- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 121 PM MDT Mon Jun 12 2023 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Heavy rain is possible over much of southeast Wyoming and southwest Nebraska this afternoon. Please report any instances of flooding to the NWS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Expect a drying trend over the next several days with thunderstorms limited to the afternoon and evening hours. .Spotter information statement... Please report any severe weather or flash flooding to the NWS.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 1:50 AM MDT | Flood Watch | CYS | Albany, Laramie, Platte | 22 hr |
| Jun 12, 2:27 PM MDT | Areal Flood Advisory | CYS | Goshen, Laramie | 41 min |
| Jun 12, 2:29 PM MDT | Flash Flood Warning | CYS | Albany | 3 hr |
| Jun 12, 2:59 PM MDT | Flash Flood Warning | CYS | Albany, Laramie | 3 hr |
| Jun 12, 3:08 PM MDT | Flash Flood Warning | CYS | Goshen, Laramie | 3 hr |
| Jun 12, 3:45 PM MDT | Flash Flood Warning | CYS | Goshen, Laramie | 3 hr |
| Jun 12, 5:03 PM MDT | Areal Flood Advisory | CYS | Laramie | 3 hr |
Nearby
Flash Flood Warnings in Wyoming, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.